Skip to ContentGo to accessibility pageKeyboard shortcuts menu
OpenStax Logo
Nutrition for Nurses

20.3 Treatments and Nutrition

Nutrition for Nurses20.3 Treatments and Nutrition

Learning Outcomes

By the end of this section, you should be able to:

  • 20.3.1 Identify drug–food interactions related to musculoskeletal and integumentary disorders.
  • 20.3.2 Identify treatments and medications that can cause nutritional deficiencies in clients with musculoskeletal and integumentary disorders.

Drug-Food Interactions in Musculoskeletal and Integumentary System Disorders

Drug-food interactions can occur in individuals with musculoskeletal and integumentary system disorders. The most common medications that often interact with food are bisphosphonates and tetracycline antibiotics.

Bisphosphonates are medications commonly used to treat osteoporosis and other bone-related conditions. Nurses should instruct clients to take these medications on an empty stomach with a full glass of water; avoid consuming any food, beverages (except water), or other medications for at least 30 minutes to an hour after taking the medication; and remain upright for at least 30 minutes after taking these medications because they may irritate the esophagus. Food, especially calcium-rich foods, can interfere with the absorption of bisphosphonates (Ganesan et al., 2023).

Tetracycline antibiotics, such as doxycycline, can form insoluble complexes with calcium found in dairy products and calcium supplements. These complexes reduce the absorption of the antibiotic and decrease its effectiveness. To avoid this interaction, nurses should instruct clients to avoid taking tetracycline antibiotics within 2 hours of ingesting calcium-rich foods or supplements. In addition, nurses should inform pregnant clients that tetracycline staining of teeth may occur in the children of individuals who take this medication during pregnancy (DailyMed, 2018).

Medications That Can Cause Nutritional Deficiencies

Nurses should know that chronic use of certain medications can cause nutritional deficiencies and negatively affect the musculoskeletal system. Not all individuals who take these drugs will develop nutritional deficiencies or musculoskeletal problems, but the risk increases with long-term use. Table 20.9 outlines some of the most common medications that can cause nutritional deficiencies related to the musculoskeletal system.

Medication/Class Musculoskeletal Effect Considerations
Corticosteroids Long-term use of corticosteroids, such as prednisone, can lead to decreased calcium absorption and increased calcium excretion, which can result in bone loss and osteoporosis. These medications can interfere with vitamin D metabolism, further affecting bone health.
Antacids and proton pump inhibitors (PPIs) Long-term use of antacids or PPIs can impair the absorption of calcium, magnesium, and vitamin B12, which are important for maintaining bone health. PPI use may lead to hypomagnesemia and hypocalcemia due to decreased absorption of these minerals; therefore, magnesium and calcium levels may need to be monitored in some individuals.
Loop diuretics Loop diuretics (such as furosemide) can increase urinary excretion of calcium, magnesium, and potassium. Prolonged use of these medications may lead to electrolyte imbalances and negatively affect bone density. Electrolyte levels should be monitored in clients taking loop diuretics.
Anticonvulsant medications Some anticonvulsant drugs, including phenytoin and phenobarbital, may interfere with the metabolism of vitamin D and calcium, potentially leading to bone loss and an increased risk for fractures. Nurses should inform clients about the increased risk for fractures and teach ways to modify activities as appropriate.
Table 20.9 Medications That May Cause Nutritional Deficiencies

Special Considerations

Medications That Increase the Risk for Osteoporosis

In addition to knowing which medications may cause vitamin and nutrient deficiencies, the nurse should be aware that certain medications increase a person’s risk for osteoporosis. These medications include:

  • Corticosteroids, which are used to treat inflammation
  • Antiseizure medications, which are used to prevent seizures and treat other conditions such as neuropathic pain
  • Gonadotropin-releasing hormone agonists, which are used for cancers and some gender-affirming treatments
  • Depot medroxyprogesterone acetate, which is a contraceptive injection containing the hormone progestin
  • Some medications used to treat cancer (American College of Obstetricians and Gynecologists, 2022)
Citation/Attribution

This book may not be used in the training of large language models or otherwise be ingested into large language models or generative AI offerings without OpenStax's permission.

Want to cite, share, or modify this book? This book uses the Creative Commons Attribution License and you must attribute OpenStax.

Attribution information
  • If you are redistributing all or part of this book in a print format, then you must include on every physical page the following attribution:
    Access for free at https://openstax.org/books/nutrition/pages/1-introduction
  • If you are redistributing all or part of this book in a digital format, then you must include on every digital page view the following attribution:
    Access for free at https://openstax.org/books/nutrition/pages/1-introduction
Citation information

© Mar 7, 2024 OpenStax. Textbook content produced by OpenStax is licensed under a Creative Commons Attribution License . The OpenStax name, OpenStax logo, OpenStax book covers, OpenStax CNX name, and OpenStax CNX logo are not subject to the Creative Commons license and may not be reproduced without the prior and express written consent of Rice University.